Monday, October 19, 2009
MONDAY, Oct. 19 (HealthDay News) -- Thiopurine drugs given as immunosuppressants to treat inflammatory bowel disease are associated with a more than five-fold risk of developing lymphomas, according to a study published online Oct. 19 in The Lancet.
Laurent Beaugerie, M.D., from Hopital Saint-Antoine in Paris, and colleagues assessed the risk of lymphoproliferative disorders in 19,486 patients with inflammatory bowel disease (Crohn's disease, ulcerative colitis, or unclassified inflammatory bowel disease) based on thiopurine exposure. At baseline, 30.1 percent of patients were taking thiopurines, 14.4 percent had discontinued the drugs, and 55.5 percent had never taken thiopurines.
During a median follow-up of 35 months, the researchers observed 23 new cases of lymphoproliferative disorder, nearly all non-Hodgkin lymphoma. The incidence of lymphoproliferative disorder was significantly higher among patients who were taking thiopurines, at 0.90 compared with 0.26 per 1,000 patient-years for patients who had never received thiopurines. After adjusting for multiple factors, this translated to a 5.28 hazard ratio for lymphoproliferative disorder in patients receiving thiopurines. Other factors significantly associated with a higher risk were age (hazard ratio, 1.06 per one-year increase), male sex (hazard ratio, 2.32), and duration of disease (hazard ratio, 1.04 per one-year increase).
"Patients receiving thiopurines for inflammatory bowel disease have an increased risk of developing lymphoproliferative disorders," Beaugerie and colleagues conclude. "Extrapolating our results, the absolute cumulative risk of lymphoproliferative disorder in young patients receiving a 10-year course of thiopurines remains low (<1 percent) and does not undermine the positive risk-benefit ratio of these drugs."
Several authors reported financial, advisory, and consulting relationships with pharmaceutical companies.
Diabetes & Endocrinology
Copyright © 2009 ScoutNews, LLC. All rights reserved.